SESSION TITLE: Chest Infections I Student/Resident Case Report Posters
SESSION TYPE: Student/Resident Case Report Poster
PRESENTED ON: Tuesday, October 27, 2015 at 01:30 PM - 02:30 PM
INTRODUCTION: Mycoplasma pneumoniae causes an atypical pneumonia that is usually mild and runs a self-limiting course. In some, treatment of upper respiratory infections is required, and macrolides are often prescribed by providers. Most treatment courses are uncomplicated and symptoms resolve. However, a small percentage develop life threatening complications, such as rash or Stevens-Johnson Syndrome.
CASE PRESENTATION: A 24 year old male with no past medical history presents to the emergency room for 3 days of fevers, cough, nasal congestion, and rhinorrhea consistent with an upper respiratory infection. He has no risk factors for unusual infections and is discharged from the emergency room with a presumed viral illness. At home, his symptoms persist, so he takes a dose of a friend's erythromycin. Some hours later, he notes development of ulcers in his mouth. He returns to the ED the next day due to worsening respiratory symptoms and mouth ulcers. When seen, he is febrile 40.2 C, normal blood pressure, heart rate 120s, respiratory rate of 20, saturating 100% on room air. On exam, his oral mucosa is coated with purulence, he has purulent drainage from bilateral eyes, and has rhonchi in bilateral lungs. Chest x-ray reveals mild bilateral infiltrates. The patient is admitted for Stevens-Johnson Syndrome, likely due to Mycoplasma. During his hospital stay, he develops bullae and erythema multiforme consistent with Mycoplasma pneumoniae. The diagnosis is confirmed with serologic testing. He is treated with a long course of IV azithromycin. The patient leaves AMA once his respiratory symptoms improve and his mucositis stabilzes. He leaves to go take his final exams for business school.
DISCUSSION: While most Mycoplasma pneumoniae infections are uncomplicated and resolve after treatment, a small number of patients develop extrapulmonary symptoms. Mycoplasma can cause SJS, rash, and hemolytic anemia. Past observations have noted that rash is more commonly seen after administration of antibiotics, which raises the question of whether antibiotics increase the likelihood of cutaneous symptoms. Our patient's development of mucositis shortly after taking antibiotics certainly suggests a possible temporal relationship.
CONCLUSIONS: Mycoplasma pneumoniae is most well known to cause atypical pneumonia, but can also cause life-treatening extrapulmonary illnesses, such as SJS, rash, and hemolytic anemia. The possible relationship between antibiotics and cutaneous findings should make providers think twice before prescribing antibiotics for URIs.
Reference #1: Cherry JD. Anemia and mucocutaneous lesions due to Mycoplasma pneumoniae infections. Clin Infect Dis 1993; 17 Suppl 1:S47.
Reference #2: Marrie TJ, Peeling RW, Fine MJ, et al. Ambulatory patients with community-acquired pneumonia: the frequency of atypical agents and clinical course. Am J Med 1996; 101:508.
Reference #3: Kannan TR, Hardy RD, Coalson JJ, et al. Fatal outcomes in family transmission of Mycoplasma pneumoniae. Clin Infect Dis 2012; 54:225.
DISCLOSURE: The following authors have nothing to disclose: Timmy Cheng, Jackie Botros
No Product/Research Disclosure Information